My seventy-five-year-old patient’s temperature shot up from 98 to 103 degrees late one evening in the Open Heart Recovery unit. I gave her Tylenol suppositories, double-checked the blood she was getting and called her cardiovascular surgeon, Dr. Vance. He instructed me to repeat the Tylenol, add intravenous steroids, and then quickly hung up the phone. After performing cardiac bypass surgery all day and on-call all night, he deserved to get some sleep.
Naturally, Mrs. Smith’s elevated temperature worried me, but it was also puzzling. She might be having an allergic reaction to her blood transfusion or malignant hyperthermia.
Still sedated from anesthesia, Mrs. Smith seemed tranquil. She had normal vital signs, and her breathing was controlled on a ventilator. Central venous catheters monitored her heart pressures, and wave forms displayed hundreds of data points. This information allowed me to detect minute-by-minute abnormal changes.
While waiting for the drugs to take effect, I gasped when Mrs. Smith’s temp shot up to 106 degrees. My heart raced, while hers beat steadily at eighty.
I called the doctor, who remained professional, unlike other physicians who blamed nurses for patient problems. Dr. Vance ordered more Tylenol, steroids, and a cooling blanket. Then he offered, “I’ll stay on the phone with you,” the kindest gesture he had ever made.
The only other RN in my unit tended to her fresh post-op patient, so I had to request help from the nursing supervisor. She covered the whole hospital, so by the time she retrieved the cooling system and helped me set it up, Mrs. Smith’s temp was now a life-threatening 108. I had never seen this condition before; I had only read about in textbooks.
Her heart rate increased to 120, and she started to shiver all over like mini-seizure activity. Even her teeth chattered. I feared my patient might have grand mal seizures or a cardiac arrest.
My shift ended at 11:30, and if I stayed with Mrs. Smith it would be on unpaid hospital time. I couldn’t in good conscience leave her. Fortunately, her fever normalized with the drugs and equipment two hours later. I handed off to the night nurse and went home.
The following evening, I read in Mrs. Smith’s progress notes she’d suffered no ill effects such as kidney failure from the high fever. Quite a relief for me. Dr. Vance wrote “FOU,” or fever of unknown origin in her chart. In French, fou means crazy, how fitting.
While I never learned why her fever rose so high, I was thankful for the convergence of many variables: a calm physician, a supportive nursing supervisor, effective medicines, modern technology, and my experience as a cardiac nurse. Everything came together at the right time to assure a good outcome for Mrs. Smith who had the physical resilience to withstand such a stress in the first place.
23 November 2021